New Mexico, 2002

Hail and Damaging Wind in New Mexico, May 10, 2002

May 10, 2002 · NWS MAF · 4 events in 1 county or zone

An isolated supercell thunderstorm tracked east across southern Lea County on the afternoon of the 10th. Multiple reports of large hail to the size of golfballs, along with at least one funnel cloud, and severe wind gusts were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An isolated supercell thunderstorm tracked east across southern Lea County on the afternoon of the 10th. Multiple reports of large hail to the size of golfballs, along with at least one funnel cloud, and severe wind gusts were received. No significant damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 10, 3:10 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 10, 3:10 PM MST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
510 PM CDT FRI MAY 10 2002

UPDATED ZONES TO ADD WS 277 AND UP THE POPS IN COUNTIES ALSO
AFFECTED BY THE WATCH.  NO OTHER SIGNIFICANT CHANGES MADE.

.MAF...
TX...
NM...

20

In the hours before

Special weather statement, May 10, 1:20 PM MST, 3 hours 43 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
320 PM CDT FRI MAY 10 2002

.SYNOPSIS...
THE DRYLINE EXTENDED WEST OF AN ARTESIA...CARLSBAD...GUADALUPE
PASS...MARFA LINE LATE THIS AFTERNOON. A FEW SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THE DRYLINE LATE THIS
AFTERNOON AND EVENING. OTHERWISE...PARTLY CLOUDY SKIES AND BREEZY
CONDITIONS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO
THROUGH TONIGHT.

.THREATS...

THUNDERSTORMS...
A FEW THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE DRYLINE LATE
THIS AFTERNOON AND EVENING ACROSS SOUTHEAST NEW MEXICO SOUTHWARD
INTO THE GUADALUPE AND DAVIS MOUNTAINS. ANY STORMS THAT DEVELOP WILL
MOVE EASTWARD INTO THE PERMIAN BASIN AND TRANS PECOS REGION THIS
EVENING. A FEW THUNDERSTORMS MAY BE SEVERE ACROSS SOUTHEAST NEW
MEXICO AND THE NORTHERN PERMIAN BASIN TONIGHT...MAINLY NORTH OF A
CARLSBAD...JAL...MIDLAND...BIG SPRING LINE. THE MAIN THREATS FROM
ANY STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD MONITOR WEATHER
CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS
AFTERNOON AND EVENING.
Special weather statement, May 10, 2:46 PM MST, 2 hours 17 minutes before
NMZ027>029-033-034-TXZ045-046-050-051-058>062-067>069-074-075-081-
082-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM CDT FRI MAY 10 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE
THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY
EVENING) FOR THE FOLLOWING COUNTIES...

IN WEST TEXAS...

ANDREWS...BREWSTER...CRANE...DAWSON...ECTOR...GAINES...LOVING...
MARTIN...MIDLAND...PECOS...REEVES...TERRELL...UPTON...WARD...JEFF
DAVIS AND WINKLER

IN SOUTHEAST NEW MEXICO...

EDDY AND LEA

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR
GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL
AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

The radar

The Midland/Odessa radar (KMAF), 96 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
May 10, 5:03 PM MST
Where
Lea County, Jal
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.117, -103.183

Hail, Lea

When
May 10, 6:00 PM MST
Where
Lea County, 7 mi N of Jal
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.217, -103.183

Thunderstorm Wind, Lea

When
May 10, 6:15 PM MST
Where
Lea County, 7 mi N of Jal
Measured
52 kt (60 mph)
Reported by
TRAINED SPOTTER
Coordinates
32.217, -103.183

Hail, Lea

When
May 10, 6:15 PM MST
Where
Lea County, Jal
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.117, -103.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5295636, 5295637, 5295638, 5295639.